Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 5:29 PM MDT for Bent County, Otero County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- May 18, 2018, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bent County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
714
WUUS55 KPUB 182329
SVRPUB
COC011-089-190015-
/O.NEW.KPUB.SV.W.0015.180518T2329Z-180519T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
529 PM MDT FRI MAY 18 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Otero County in southeastern Colorado...
Western Bent County in southeastern Colorado...
* Until 615 PM MDT
* At 528 PM MDT, a severe thunderstorm was located 9 miles northeast
of Higbee, or 12 miles southeast of North La Junta, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 10328 3785 10348 3824 10329 3809 10292
TIME...MOT...LOC 2328Z 211DEG 23KT 3787 10334
HAIL...1.25IN
WIND...60MPH
$$
KT3 follow-up statements
298
WWUS55 KPUB 182349
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
549 PM MDT FRI MAY 18 2018
COC089-182359-
/O.CAN.KPUB.SV.W.0015.000000T0000Z-180519T0015Z/
Otero CO-
549 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3782 10321 3795 10339 3824 10329 3809 10292
TIME...MOT...LOC 2349Z 207DEG 22KT 3797 10322
$$
COC011-190015-
/O.CON.KPUB.SV.W.0015.000000T0000Z-180519T0015Z/
Bent CO-
549 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN BENT COUNTY...
At 549 PM MDT, a severe thunderstorm was located near Las Animas, or
16 miles east of North La Junta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 10321 3795 10339 3824 10329 3809 10292
TIME...MOT...LOC 2349Z 207DEG 22KT 3797 10322
HAIL...1.00IN
WIND...60MPH
$$
KT773
WWUS55 KPUB 190001
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
601 PM MDT FRI MAY 18 2018
COC011-190015-
/O.CON.KPUB.SV.W.0015.000000T0000Z-180519T0015Z/
Bent CO-
601 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN BENT COUNTY...
At 601 PM MDT, a severe thunderstorm was located near John Martin
Reservoir, or 21 miles east of North La Junta, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10308 3805 10330 3823 10326 3809 10292
TIME...MOT...LOC 0001Z 217DEG 25KT 3806 10314
HAIL...1.00IN
WIND...60MPH
$$
KT982
WWUS55 KPUB 190013
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
613 PM MDT FRI MAY 18 2018
COC011-190022-
/O.EXP.KPUB.SV.W.0015.000000T0000Z-180519T0015Z/
Bent CO-
613 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENT COUNTY WILL
EXPIRE AT 615 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northeastern Bent county until 645 PM.
LAT...LON 3794 10308 3805 10330 3823 10326 3809 10292
TIME...MOT...LOC 0012Z 211DEG 23KT 3812 10309
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 18, 3:21 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 321 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 321 PM MDT Fri May 18 2018 ...Severe Storms Possible This Evening... Line of convection coming off the mountains this evening. Severe Thunderstorm Watch for the southeast plains coming out. Effects of stable air on the plains uncertain. However, high res models suggest convection/severe storms will evolve. More activity expected tomorrow but with less severe threat due to cooler airmass. No time for further details. Severe weather ops underway. Also, Red Flag Warning that was in effect for the far southeast plains has been cancelled due to cold front moving much farther south than expected. .LONG TERM...(Saturday night through Friday) Issued at 321 PM MDT Fri May 18 2018 Saturday night-Sunday...Broad upper trough continues to translate north and east across Northeastern Colorado Saturday night with more west to southwest flow aloft developing across the area through the day Sunday, as short wave ridging building across the state ahead of more energy digging into the Great Basin. Scattered showers and thunderstorms over and near the higher terrain late Saturday afternoon to diminish through the evening, with models indicating some modest cape across the higher terrain on Sunday leading to another round of scattered afternoon and evening showers and storms over and near the higher terrain on Sunday, with a few possible storms moving across the Plains through the evening. Slightly warmer temperatures are expected on Sunday, with highs mainly in the 70s across the lower elevations and in the 50s and 60s across the higher terrain. Monday-Tuesday...Models continue to indicate moderate south to southwest flow aloft across the region as upper low spins across the Great Basin, with a few minor waves expected to eject across the Rockies. This will keep daily chances of showers and storms in the forecast through the period, with best coverage over and near the higher terrain. Should see temperatures warming back to above seasonal levels through the period. Wedensday-Friday...Moderate west to southwest flow aloft is expected across the area as Great Basin system progged to lift out across the Northern Rockies. Pattern supports drier and warmer weather with potential for critical fire weather conditions across the area once again. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 321 PM MDT Fri May 18 2018 Main concern will be KCOS as strong, possibly severe convection will be possible later this evening. Periods of MVFR to IFR are likely with the stronger storms and some hail cannot be ruled out. Greatest threat of convection will be between 21 and 24 UTC today. Otherwise expect VFR conditions. For KPUB, an isolated storm cannot be ruled out this evening. Otherwise expect VFR conditions. VFR expected at KALS next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Fri May 18 2018 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Fri May 18 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible today across the plains of Southeast Colorado. The best chance of severe storms will generally be north of highway 50. Large hail up to the size of golfballs, wind gusts up to 70 mph and an isolated tornado may occur. The best chance of a tornado will be across Kiowa county. High fire danger is expected over far southern parts of the southeast Colorado plains today. The best chance for critical fire weather conditions will be across Baca and eastern Las Animas Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible across the southeast mountains and eastern plains Saturday and Sunday. Lightning, wind gusts up to 50 mph and small hail may accompany these storms. 2 to 4 inches of new snow will be possible across the higher elevations of Lake and Chaffee counties as well as Pikes Peak through Saturday. The rest of the higher terrain may see up to an inch of new snow. Thunderstorms will become more isolated in nature Monday through Thursday, and mainly tied to the higher terrain and immediately adjacent plains. The main threats with storms will be lightning, small hail and gusty winds up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening primarily over the plains north of Highway 50. 50/50
In the hours before
Local storm report, May 18, 4:22 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 NW PETERSON AFB 38.86N 104.73W
05/18/2018 M1.25 INCH EL PASO CO AMATEUR RADIO
REPORTED AT PRONG HORN LANE COLORADO
SPRINGS.
&&Local storm report, May 18, 4:32 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 4 NNW PETERSON AFB 38.88N 104.72W
05/18/2018 M1.75 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, May 18, 4:46 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Pueblo CO 446 PM MDT FRI MAY 18 2018 COZ081-083-182315- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 446 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL 515 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near Florence, or 27 miles northwest of Pueblo, moving northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Penrose. LAT...LON 3833 10495 3839 10516 3863 10514 3857 10495 TIME...MOT...LOC 2246Z 210DEG 12KT 3842 10507 28
Local storm report, May 18, 5:01 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 4 NNW PETERSON AFB 38.88N 104.72W
05/18/2018 M1.75 INCH EL PASO CO TRAINED SPOTTER
0420 PM HAIL 3 N PETERSON AFB 38.87N 104.70W
05/18/2018 M1.50 INCH EL PASO CO AMATEUR RADIO
REPORTED AT PETERSON AND CONSTITUTION
COLORADO SPRINGS.
0419 PM HAIL 4 N PETERSON AFB 38.89N 104.71W
05/18/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
0415 PM HAIL 3 NW PETERSON AFB 38.86N 104.73W
05/18/2018 M1.25 INCH EL PASO CO AMATEUR RADIO
REPORTED AT PRONG HORN LANE COLORADO
SPRINGS.
0409 PM HAIL 4 NW PETERSON AFB 38.88N 104.74W
05/18/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0350 PM HAIL 3 NE COLORADO SPRINGS 38.85N 104.78W
05/18/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 3 NE
COLORADO SPRINGS.
0340 PM HAIL 2 NNE COLORADO SPRINGS 38.85N 104.82W
05/18/2018 E0.75 INCH EL PASO CO TRAINED SPOTTER
0335 PM HAIL 3 S AIR FORCE ACADEMY 38.96N 104.87W
05/18/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
0323 PM HAIL 10 N ROSITA 38.25N 105.31W
05/18/2018 M0.75 INCH CUSTER CO PUBLIC
0310 PM HAIL 2 N COLORADO SPRINGS 38.86N 104.82W
05/18/2018 M1.25 INCH EL PASO CO COCORAHS
0306 PM HAIL 5 NE MANITOU SPRINGS 38.91N 104.86W
05/18/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
0259 PM HAIL 4 NE MANITOU SPRINGS 38.90N 104.85W
05/18/2018 M1.00 INCH EL PASO CO PUBLIC
0256 PM HAIL 5 NE MANITOU SPRINGS 38.91N 104.86W
05/18/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0233 PM HAIL 1 NNW WOODLAND PARK 39.01N 105.06W
05/18/2018 M0.75 INCH TELLER CO TRAINED SPOTTER
&&Local storm report, May 18, 5:06 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SSE FALCON 38.89N 104.59W
05/18/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, May 18, 5:24 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 524 PM MDT FRI MAY 18 2018 COZ079-083-086-190000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- 524 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT... NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Florence, or 21 miles west of Pueblo, moving northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... rural areas of extreme west central and northwest Pueblo county and the extreme southeast corner of Fremont county. LAT...LON 3819 10503 3826 10515 3846 10495 3833 10478 TIME...MOT...LOC 2322Z 223DEG 11KT 3827 10501 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:14 AM MDT | Red Flag Warning | PUB | Baca, Las Animas | 10 hr |
| May 18, 2:11 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
| May 18, 2:16 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 29 min |
| May 18, 2:35 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| May 18, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| May 18, 2:44 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 31 min |
| May 18, 2:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 35 min |
| May 18, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 48 min |
| May 18, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 38 min |
| May 18, 3:24 PM MDT | Areal Flood Advisory | PUB | El Paso | 2 hr |
| May 18, 3:47 PM MDT | Flash Flood Warning | PUB | El Paso | 94 min |
| May 18, 3:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 51 min |
| May 18, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 35 min |
| May 18, 4:46 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| May 18, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 50 min |
| May 18, 5:24 PM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| May 18, 5:34 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 26 min |
| May 18, 5:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 18, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 35 min |
| May 18, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.